Skip to content
MedExams

Heparin-induced thrombocytopenia

6 DOH Abu Dhabi (HAAD) lab licensing practice questions on Heparin-induced thrombocytopenia, part of Coagulation and Hemostasis. The first 6 are below; the first 5 with answers and explanations (tap Show answer after you have chosen), the rest in Learn with a free account.

  1. Question 1 · Hard

    A 69-year-old man had a knee replacement and received prophylactic enoxaparin from day 1 to day 6. Platelets were 265 × 10^9/L before surgery and 228 × 10^9/L on day 6, when he went home. On day 13 he returns with a swollen calf and a proximal deep vein thrombosis; he has had no heparin of any kind since discharge. Platelets are now 61 × 10^9/L with no clumps on the film, PT and fibrinogen are normal, and a PF4-heparin IgG ELISA gives an optical density of 2.35 (positive at 0.40 or more). The most likely diagnosis is:

    1. ADIC caused by the thrombosis
    2. BPrimary immune thrombocytopenia
    3. CRapid-onset HIT
    4. DDelayed-onset HIT
    Show answer

    Answer: D · Delayed-onset HIT

    The platelet count fell by more than 50% after heparin had been stopped, with a new thrombosis and a strongly positive IgG ELISA (optical density above 2.0): this is delayed-onset HIT. It is caused by high-titer antibodies that can activate platelets even without heparin, so it can begin or worsen days after the last dose. Rapid-onset HIT is a fall within 24 hours of restarting heparin in a patient who still has antibodies from exposure in the past 100 days, and he has had no new heparin. Immune thrombocytopenia does not explain the timing, the thrombosis or the strong ELISA, and the normal PT and fibrinogen argue against DIC. A functional assay such as the serotonin-release assay can confirm HIT, and he needs a non-heparin anticoagulant, with all heparin, including LMWH and line flushes, avoided.

    • A: The normal PT and fibrinogen argue against DIC.
    • B: ITP does not explain the timing, the thrombosis or the strongly positive ELISA.
    • C: Rapid-onset HIT follows re-exposure to heparin within 24 hours; he had none.
  2. Question 2 · Hard

    A 67-year-old woman on unfractionated heparin since admission has had no heparin in the past year. Her platelets fall from 300 × 10^9/L on day 0 to 170 × 10^9/L on day 7. There is no thrombosis, and no other cause of thrombocytopenia is found. Using the 4Ts score (0-3 low, 4-5 intermediate, 6-8 high probability), what is her score?

    1. A3, low probability
    2. B4, intermediate probability
    3. C6, high probability
    4. D5, intermediate probability
    Show answer

    Answer: D · 5, intermediate probability

    The fall is (300 − 170) ÷ 300 = 43%, which scores 1 point; a fall of more than 50% with a nadir of 20 × 10^9/L or more would score 2. Onset on day 7 of a first exposure scores 2 for timing, no thrombosis scores 0, and no other cause scores 2, giving 1 + 2 + 0 + 2 = 5. An intermediate score calls for a PF4-heparin immunoassay, and current guidance is to stop heparin and give a non-heparin anticoagulant while waiting. A low score (0-3) has a high negative predictive value, so testing is usually not needed.

    • A: 3 misses the timing points: a fall on day 7 of a first exposure scores 2.
    • B: 4 scores only 1 point for other causes, but none were found, which scores 2.
    • C: 6 scores the 43% fall as 2 points, but 2 points need a fall of more than 50%.
  3. Question 3 · Medium

    Two patients have positive PF4-heparin IgG ELISAs, with optical densities of 0.48 and 2.30 (positive at 0.40 or more). Compared with the first patient, the second patient's result means:

    1. AHeparin can safely be continued if there is no thrombosis
    2. BThe test is more likely to be a false positive
    3. CThe two results carry the same likelihood of HIT
    4. DPlatelet-activating HIT antibodies are much more likely
    Show answer

    Answer: D · Platelet-activating HIT antibodies are much more likely

    PF4-heparin immunoassays are very sensitive but also detect many antibodies that do not activate platelets, especially after cardiac surgery. The higher the optical density, the more likely the antibodies are to activate platelets and cause HIT, whereas weak positives near the cutoff are often negative in a functional assay. A strong positive with an intermediate or high 4Ts score makes HIT very likely, and a functional test such as the serotonin release assay helps confirm weaker positives. Heparin is stopped and a non-heparin anticoagulant given while HIT is being confirmed.

    • A: A strong positive makes HIT more likely, so heparin should be stopped.
    • B: Weak results near the cutoff, not strong ones, are the ones most often false positive for HIT.
    • C: The optical density carries information: higher values mean a higher likelihood of HIT.
  4. Question 4 · Hard

    After coronary bypass surgery with heparin, a patient's platelet counts are: before surgery 260, day 1 130, day 3 170, day 5 220 and day 8 95 × 10^9/L. The best interpretation is:

    1. AThe day 8 fall is late hemodilution from fluids
    2. BThe day 1 fall shows rapid-onset HIT
    3. CThe whole pattern is expected after bypass
    4. DThe day 8 fall after recovery suggests HIT
    Show answer

    Answer: D · The day 8 fall after recovery suggests HIT

    Platelets normally fall substantially in the first 1 to 3 days after cardiopulmonary bypass, because of hemodilution and consumption in the circuit, and then recover. A second fall that starts 5 to 10 days after surgery, after the count has begun to recover, is the typical pattern of HIT in these patients. PF4-heparin antibodies are very common after cardiac surgery, so this timing pattern is key to deciding which positive results matter. This patient needs HIT testing, and heparin should be stopped while the results are awaited.

    • A: Hemodilution acts in the first days after surgery, not on day 8 after recovery.
    • B: An early fall after bypass is expected from hemodilution and the circuit and does not by itself suggest HIT.
    • C: The early fall is expected, but a new fall after recovery is not.
  5. Question 5 · Medium

    A man received unfractionated heparin during cardiac catheterization 3 weeks ago. He is readmitted and restarted on heparin, and within 12 hours his platelet count falls from 240 to 105 × 10^9/L. The most likely explanation is:

    1. ANon-immune heparin-associated thrombocytopenia
    2. BDelayed-onset HIT appearing after heparin stops
    3. CHIT antibodies remaining from the recent exposure
    4. DTypical-onset HIT starting a new immune response
    Show answer

    Answer: C · HIT antibodies remaining from the recent exposure

    HIT antibodies are transient and usually disappear within about 3 months, so a patient exposed to heparin in the past 30 days (sometimes up to 100 days) may still have them. Re-exposure then causes a fall in platelets within 24 hours, called rapid-onset HIT. Typical-onset HIT starts 5 to 10 days after exposure because the antibodies must first be made. In the 4Ts score, a fall within 1 day with heparin exposure in the past 30 days scores the full 2 points for timing.

    • A: Non-immune falls are mild, occur early in a first exposure and do not usually halve the count.
    • B: Delayed-onset HIT begins or worsens after heparin has been stopped, not on restarting it.
    • D: Typical-onset HIT needs 5 to 10 days for antibodies to form, not 12 hours.
  6. Question 6 · Easy

    The antibodies that cause heparin-induced thrombocytopenia recognize heparin bound to:

    1. AGlycoprotein IIb/IIIa
    2. BAntithrombin
    3. CBeta2-glycoprotein I
    4. DPlatelet factor 4

    Answer and explanation in LearnFree account

More Coagulation and Hemostasis questions

Answer them one by one, keep your score and see your weak topics in Learn. Signed-out visitors try 25 per exam; sign in with Google to see them all.

Study Coagulation and Hemostasis